Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Nonwandering structures at the period-doubling limit in dimensions $ 2$ and $ 3$


Authors: Marcy M. Barge and Russell B. Walker
Journal: Trans. Amer. Math. Soc. 337 (1993), 259-277
MSC: Primary 58F12; Secondary 54H20, 58F13
MathSciNet review: 1161425
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Cantor set supporting an adding machine is the simplest nonwandering structure that can occur at the conclusion of a sequence of perioddoubling bifurcations of plane homeomorphisms. In some families this structure is persistent. In this manuscript it is shown that no plane homeomorphism has nonwandering Knaster continua on which the homeomorphism is semiconjugate to the adding machine. Using a theorem of M. Brown, a three-space homeomorphism is constructed which has an invariant set, $ \Lambda $, the product of a Knaster continuum and a Cantor set. $ \Lambda $ is chainable, supports positive entropy but contains only power-of-two periodic orbits. And the homeomorphism restricted to $ \Lambda $ is semiconjugate to the adding machine. Lastly, a zero topological entropy $ {C^\infty }$ disk diffeomorphism is constructed which has large nonwandering structures over a generalized adding machine on a Cantor set.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F12, 54H20, 58F13

Retrieve articles in all journals with MSC: 58F12, 54H20, 58F13


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1993-1161425-3
PII: S 0002-9947(1993)1161425-3
Article copyright: © Copyright 1993 American Mathematical Society